Lactic acidosis secondary to metformin overdose: a case report

Simon Timbrell, Gary Wilbourn, James Harper, Alan Liddle

Research output: Contribution to journalArticlepeer-review

Abstract

INTRODUCTION: Metformin is a commonly used treatment modality in type 2 diabetes mellitus, with a well documented side effect of lactic acidosis. In the intensive care setting lactate and pH levels are regularly used as a useful predictor of poor prognosis. In this article we highlight how high lactate levels are not an accurate predictor of mortality in deliberate metformin overdose.

CASE PRESENTATION: We present the case of a 70-year-old Caucasian man who took a deliberate metformin overdose of unknown quantity. He had a profound lactic acidosis at presentation with a pH of 6.93 and a lactate level of more than 20mmol/L. These figures would normally correspond with a mortality of more than 80%; however, with appropriate management this patient's condition improved.

CONCLUSION: We provide evidence that the decision to treat severe lactic acidosis in deliberate metformin overdose should not be based on arterial lactate and pH levels, as would be the case in other overdoses. We also demonstrate that appropriate treatment with hemodiafiltration and 8.4% sodium bicarbonate, even in patients with a very high lactate and low pH, can be successful.

Original languageEnglish
Pages (from-to)230
JournalJournal of Medical Case Reports
Volume6
DOIs
Publication statusPublished - 2012

Keywords

  • Journal Article

Fingerprint

Dive into the research topics of 'Lactic acidosis secondary to metformin overdose: a case report'. Together they form a unique fingerprint.

Cite this